Jump to content

Need research on POTS and procrit


Jaime
 Share

Recommended Posts

I am going to the neurologist tomorrow and he has some "concerns" about me being on procrit. He asked my mom to ask me if I could find some research on Procrit being used to treat POTS. Dr. Grubb was the one to recommend this treatment to me, but I haven't been able to find any research on the internet. Has anyone heard concerns about this medication? This is the only med that has made my life even somewhat liveable. I even started believing that I would be able to become a physician's assistant, but now if there are serious problems with procrit and I couldn't take it then I would have to go back to life in bed. I have a great neuro and I know that he is just looking out for my well being and he isn't questioning Dr. Grubb at all, but apparently there was new research out that Procrit causes incapitatingly painful headaches in older adults that docs are unable to relieve and since I already get bad migraines, he wants to discuss this with me. I guess I should be grateful that I have such caring docs looking after me, but sometimes I wish that I could be like all the other people my age. :blink: Well, sorry for the complaining, but if anyone knows of research about this I would really appreciate the links!! Hope everyone is doing well!

Jaime

Link to comment
Share on other sites

I really don't necesarily know what I'm talking about at all... but...

I think procrit (EPO) is just useful if the patient has a low hematocrit level. Possibly hemoglobin level as well... but I'm not as confident about that part.

Could altitude aclimination be a natural alternative, or double help with the EPO to raise the red blood count? Possibly.

Link

This has a brief mention of EPO and studies regarding it and orthostatic intolerance... though it doesn't appear to give links to the actual articles.

Link to comment
Share on other sites

Epogen IS an accepted treatment for POTS. By raising the red cell count, it does increase total volume and can bolster bp.

From the 'what helps' section of the DINET site:

http://www.dinet.org/what_helps.htm

Erythropoietin raises blood pressure and red cell mass. Erythropoietin also seems to have a direct vasoconstrictive effect (Grubb, Kanjwal & Kosinski, 2001). There may be an impairment in erythropoietin production and/or function in some individuals with POTS. Erythropoietin reportedly works in 80% of patients (Grubb, 2002). One study showed that erythropoietin administration led to dramatic improvements in some patients with orthostatic hypotension (Hoeldtke & Streeten, 1993). However, a later study of (only) 8 patients with orthostatic tachycardia reported that erythropoietin did not help the tachycardia (Hoeldtke, Horvath & Bryner, 1995). Erythropoietin is not commonly used because it has to be injected and is expensive. Procrit is a common medication that increases erythropoietin, which in turn increases red blood cell mass. Patients treated with erythropoietin may need iron supplementation as their hematocrit rises.

Please see the following:

http://www.ncf-net.org/forum/orthostatic98.htm

Epogen in the treatment of Primary Autonomic Failure:

http://www.annals.org/cgi/content/full/121/3/181

from another forum:

http://216.149.163.247/ubb/Forum1/HTML/004943.html

Nina

Link to comment
Share on other sites

And, Michelle has all 4 articles cited within the text. Most medical journal articles are NOT publicly available online. Always look at the end of Michelle's pages for the citations (bibliography).

Grubb, B. P., Kanjwal, M.Y., & Kosinski, D.J. (2001) Review: The postural

orthostatic tachycardia syndrome: current concepts in pathophysiology

diagnosis and management. Journal of Interventional Cardiac

Electrophysiology, 1, 9-16. No abstract available.

PMID: 11248770 [PubMed - indexed for MEDLINE]

Grubb, B. P. (2002, October). The heterogeneity of symptoms related to

dysautonomia. Symposium conducted at the meeting of the

National Dysautonomia Research Foundation Northwest Ohio

Support Group. Toledo, Ohio.

Hoeldtke, R. D., Horvath, G. G., & Bryner, K. D. (1995). Treatment of

orthostatic tachycardia with erythropoietin. American Journal of

Medicine, 99, 525-9.

PMID: 7485211 [PubMed - indexed for MEDLINE]

Hoeldtke, R. D., & Streeten, D. H. P. (1993). Treatment of orthostatic

hypotension with erythropoietin. The New England Journal of Medicine,

329, 611-615. PMID: 8341335 [PubMed - indexed for MEDLINE]

In order to get a copy, you either need to trek to the library and do it the old fashioned way with a photocopier.... or you need to have access to a compendium of medical journals via a hospital or university that pays either for print version or for digital access. The general public can often buy articles online for about 10 dollars a piece, which is available to anyone with a credit card.

Nina

Edited by MightyMouse
Link to comment
Share on other sites

Hi:

Dr. Grubb has recommended it for me as well for over a year now...To date I have not tried it mostly due to the huge cost. However, I am really wanting to do it. He has told me that he has had 80% success with it....and that out of the other 20% ,about 15% couldn't take it due to an allergic reaction...and that only 5% did not have positive results on it. He has said to me that he feels it is the best med out there for POTS and that if it were not so expensive and difficult to administer (injection), he would prescribe it to all of his patients.

I am still hoping to begin trials of it soon. I too feel in that desperate place of needing SOMETHING to help.

Good luck.

Kristen

Link to comment
Share on other sites

I'm one of Dr. Grubb's patients that has been doing Epogen for over a year now. It has dramatically changed my life for the better! It has done wonders for my energy level. It decreases my hypotension episodes by increasing my volume. When I first started Epogen my H & H was so low that I almost needed a blood transfusion and I couldn?t bear to stand for any length of time.

I can usually go for up to 2 weeks without Epogen but I usually start to feel really horrible, drained, light headed and my H & H decreases. With Epogen, I keep my H & H at the high end of normal but it makes me feel good too. It doesn't take away my tachycardia but my beta-blocker does.

I'm completely reliant on medication to be functional. I know this because I've experimented a few times by stopping my meds for a few days to see what would happen. I rarely do that anymore because I've just accepted the fact that I'm grateful for the meds that keep me upright and somewhat energetic. Between the Epogen and IV Iron my brain fog is down to a minimum most of the time.

I take the following medications:

10,000 units of Epogen a week

IV Iron every 3 weeks (it used to be every week, then two and we just started 3 week intervals)

600-1200 mg of Neurontin a day depending on pain

Synthroid

Pepcid

Florinef

Betaxol aka Kerlone

12.5 mg Zoloft

I have PRN medications I take for other things, like Imitrex for my migraines or Zofran for my chronic nausea.

I have had migraines for about 10 years now and don?t care if Epogen were proven to increase that. I don?t believe that for a minute anyway because my headaches have been less frequent since I started on the Iron and Epo TX.

There has been research about POTS and Epogen as a treatment. It has proven success in every patient but if just one patient benefits I think that?s a success in my book. That?s not the case they have actually had better success than one. I have some research data from some of the institutes that have done the studies. If you want to some research you can find the following documented info:

The Roles of Orthostatic Hypotension, Orthostatic Tachycardia and Subnormal Erythrocyte Volume in the Pathogenesis of the CFS by David Streeten, Deaver Thomas and David Bell (I have a copy of this if you don?t find it.)

Treatment of Orthostatic hypotension with Erythropoietin New England Journal of Medicine 1993; 329: 611-5

The anemia of primary autonomic failure and its reversal with recombinant erythropietin by Biaggioni I, Robertson D, Krantz S in Annals of Internal Medicine 1994; 121:181-6

I haven?t read the last couple.

Link to comment
Share on other sites

Thank you all so much for the info. Procrit is really the only med that has helped me and the thought of not being able to take it makes me cry. Althought my migraines have increased in the last 2 weeks, I am wondering if it is from the cold because it has been less than 10 degrees here everyday and the kind of cold that goes right down to your bones and my migraines increased in frequency when it got this cold. I am very intolerant to cold so I wonder if that is it??? Thank you so much for all the research I really appreciate it!!

Jaime

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...